Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Can nortriptyline taken for Neuralgia affect thyroid and blood pressure?

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 1484 Questions
I was given a prescription for noratriptyline 10mg in April 2013 for neuralgia. Within 6 weeks I developed hyperthyroidism and had to lower my thyroid medication. In October 2013 my doctor increased the noratriptyline to 25 mgs . By the end of November my blood pressure was hovering around 140 over 90. It is now around 160 over 90. My blood pressure is usually around 120 over 80. I have looked up the side affects of this drug and apparently it can affect both the thyroid and blood pressure. what is your opinion?
Posted Mon, 10 Mar 2014 in General Health
Answered by Dr. Saatiish Jhuntrraa 3 hours later
Brief Answer: Nortriptyline has no significant interaction with thyroidand BP Detailed Answer: Hello Nortriptyline is a very good drug for neuralgia and I have used it on many of my patients with various condition. I don't think it has any significant effect on thyroid. I haven't seen or heard about thyroid dysfunctions occurring in my patients or colleagues' patients. The thyroid fluctuation is not related to it. It can have effect on cardiac functioning due to anti cholinergic activity though. It is in the form of increased ST interval and changes in T wave on ECG. It means in higher doses, it can produce abnormal rhythm of heart . Actually it comes out to be slower heart rate by 5-7 beats per minute but it is not important clinically in young persons and previously healthy hearts. So I think your blood pressure reading has nothing to do with this medicine. Let me know if you need clarifications. Good Luck Dr Saatiish Jhuntrraa Psychiatrist and Sexologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor